Tuesday, January 24, 2023

Is Excedrin Migraine An Nsaid

Must read

How Do Nsaids Work

The difference between Excedrin Migraine & Excedrin Extra Strength – Public Service Announcement

NSAIDs work by blocking certain chemical signals in the body that cause inflammation, or swelling. These chemicals are known as cyclooxygenase enzymes.1

To treat migraine, NSAIDs are also available in combination with caffeine, which enhances their antimigraine effect. Some pain relievers also contain a combination of acetaminophen, aspirin, and caffeine.3

See Your Primary Care Doctor

It’s best to come up with a plan with your primary care doctor or headache specialist concerning which over-the-counter medication you may take if you develop a headache. This is because even though Tylenol, Excedrin, and NSAIDs are available without a prescription, they are not safe for everyone.

While not an exhaustive review, here are some examples of the concerns associated with these over-the-counter medications.

NSAIDs : NSAIDs can cause stomach irritation and bleed so should not be used by people on blood-thinning medications or by people with a history of stomach ulcers.

Moreover, people with certain medical problems should either not take NSAIDs or should be very closely monitored by their healthcare provider while taking one.

Aspirin or aspirin-containing products , should never be given to children, as they can increase a child’s risk for developing a serious illness called Reye’s syndrome.

Tylenol : Many over-the-counter medications contain Tylenol , like cold medicines and of course, Excedrin. With that, a person can overdose on Tylenol unintentionally, and this can lead to liver failure.

All Over-the-Counter Medications:Over-the-counter medications may interact with your prescription medications. This is why it’s essential to inform your healthcare provider of all the medications you are taking, including any vitamins or supplements.

Tips And Advice For Taking Excedrin Migraine

Here are some of the essential tips you need to follow when taking Excedrin Migraine:

  • Do not drink alcohol if you are taking Excedrin Migraine.

  • Take the medication with a full glass of water.

  • Do not lie down for ten minutes after taking this medication.

  • Take it with food or milk if you get an upset stomach.

  • Limit your caffeine intake, as Excedrin Migraine already contains 65mg of caffeine.

  • Be careful if taking other medications that contain the same substances as Excedrin Migraine .

  • Store Excedrin Migraine at room temperature.

  • Keep this medication out of reach of children.

Read Also: Cluster Headache Behind Left Eye

How To Take Excedrin

Use Excedrin exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

Use exactly as directed on the label, or as prescribed by your doctor. Never use more than the recommended dose. An overdose of acetaminophen can damage your liver or cause death.

Take with food or milk if the medicine upsets your stomach.

Overuse of migraine headache medicine can make headaches worse. Tell your doctor if this medicine seems to stop working as well.

This medicine can affect the results of certain medical tests. Tell any doctor who treats you that you are using acetaminophen, aspirin, and caffeine.

If you need surgery, dental work, or a medical procedure, you may need to stop taking this medicine for a short time.

Store at room temperature away from moisture and heat.

Since acetaminophen, aspirin, and caffeine is used when needed, you may not be on a dosing schedule. Skip any missed dose if it’s almost time for your next dose. Do not use two doses at one time.

What Are Some Side Effects Of Nsaids

Excedrin Migraine Pain Reliever Gel Tabs Acetaminophen Aspirin Nsaid 20 ...

The most common side effects of NSAIDs are upset stomach, heartburn, headache, dizziness, and nausea. Some users may experience more serious side effects like GI bleeding and ulcers or changes in liver function.5

People who have heart disease should not take an NSAID, including over-the-counter NSAIDs, without first talking to their doctor. Some NSAIDs may interfere with medicines prescribed to patients with heart disease. In 2005, the FDA released a “black box” warning for NSAIDs.

These are not all the possible side effects of NSAIDs. Patients should talk to their doctor about what to expect with treatment with NSAIDs.

Read Also: Headache And Earache At The Same Time

Excedrin Migraine Side Effects

Get emergency medical help if you have any of these signs of an allergic reaction to Excedrin Migraine:hives difficulty breathing swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking Excedrin Migraine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using Excedrin Migraine and call your doctor at once if you have:

  • severe anxiety, agitation, confusion, panic

  • easy bruising or bleeding

  • a light-headed feeling, like you might pass out

  • if you feel very thirsty or hot, are unable to urinate, and have heavy sweating or hot and dry skin

  • symptoms of stomach bleeding – bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds

  • high potassium – slow heart rate, weak pulse, muscle weakness, tingly feeling or

  • liver problems – nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice .

Common Excedrin Migraine side effects may include:

Caffeine: A Key Ingredient To The Excedrin List

You may have heard that caffeine can cause or exacerbate headaches, and if so, youre probably wondering why theres caffeine in most Excedrin products.

Its true that caffeine can be a headache trigger in certain situations, but thats far from the full story.

Caffeine is referred to as an analgesic adjuvant. This means that it helps to boost the effects of certain pain relievers. In the case of Excedrin, caffeine boosts the pain-relieving effects of aspirin and acetaminophen making these medicines up to 40% more effective.

Thats why youll find caffeine in almost all Excedrin products. Only Excedrin PM Headache does not contain caffeine, as caffeine consumed too close to bedtime can keep you from getting a good nights sleep.

Also Check: Why Am I Getting Migraines

Excedrin Migraine Acetaminophen Aspirin

RxCUI
EXCEDRIN 250 MG / 250 MG / 65 MG Oral Tablet PSN
acetaminophen 250 MG / aspirin 250 MG / caffeine 65 MG Oral Tablet SBD
APAP 250 MG / ASA 250 MG / Caffeine 65 MG Oral Tablet SY
Excedrin Extra Strength Oral Tablet SY
Excedrin Menstrual Complete Oral Tablet SY
Excedrin Migraine Oral Tablet SY
acetaminophen 250 MG / aspirin 250 MG / caffeine 65 MG Oral Tablet PSN
acetaminophen 250 MG / aspirin 250 MG / caffeine 65 MG Oral Tablet SCD
APAP 250 MG / ASA 250 MG / caffeine 65 MG Oral Tablet SY

Ask A Doctor Before Use If

How to Pronounce aspirin, acetaminophen, and caffeine (Excedrine Migraine) Backbuilding Pharmacology
  • you have never had migraines diagnosed by a health professional
  • you have a headache that is different from your usual migraines
  • you have the worst headache of your life
  • you have fever and stiff neck
  • you have headaches beginning after or caused by head injury, exertion, coughing or bending
  • you experienced your first headache after the age of 50
  • you have daily headaches
  • you have a migraine so severe as to require bed rest
  • you have liver disease
  • stomach bleeding warning applies to you
  • you have a history of stomach problems, such as heartburn
  • you have high blood pressure, heart disease, liver cirrhosis, or kidney disease
  • you are taking a diuretic
  • you have asthma
  • under a doctor’s care for any serious condition
  • taking any other drug
  • taking any other product that contains aspirin, acetaminophen, or any other pain reliever/fever reducer
  • You May Like: Headache From Base Of Neck

    How The Active Ingredients In Excedrin Products Work Together To Stop Headaches

    Evidence suggests that the use of combination analgesics such as Excedrin offer advantages in the treatment of headaches by targeting pain in more than one way.

    Excedrins specialized formula contains two pain relievers plus an amplifier that work together to target head pain. Aspirin is a non-steroidal anti-inflammatory drug or NSAID. Aspirin helps to block the production of pain signaling chemicals called prostaglandins. The way in which acetaminophen works is still not well understood. However, it is believed to elevate the pain threshold. This allows you to tolerate more pain, therefore providing pain relief. Finally, caffeine has been shown to increase the potency of aspirin and acetaminophen by up to 40 percent. This means less acetaminophen and aspirin is needed to relieve your migraine pain when combined with caffeine.

    Acetaminophen, aspirin and caffeine, when taken as directed, provide clinically proven headache relief. Excedrin is a combination of these ingredients: two pain relievers, plus an amplifier to enhance the analgesic effect.

    Acetaminophen, also known as paracetamol, should not be taken with other medicines that also contain acetaminophen. Acetaminophen is contained in many medicines to treat pain, fever, symptoms of cold and flu, and sleep medicines. Do not take more than recommended dose, as this may be harmful, including serious harm to your liver. If you have liver or kidney disease, talk to your doctor before taking acetaminophen.

    Why Was Excedrin Recalled 2020

    The drugs were sold nationwide and online from March 2018 through September 2020. The recall notice posted by the U.S. Consumer Product Safety Commission said because Excedrin contains aspirin and acetaminophen it must be in child resistant packaging as required by the Poison Prevention Packaging Act .

    Don’t Miss: Swollen Lymph Nodes And Headache

    Excedrin Migraine Pain Reliever Geltabs

    • One bottle of 20 Excedrin Migraine Geltabs for Migraine Headache Relief
    • Excedrin Migraine works in 3 ways to relieve migraines fast
    • Provides migraine relief, including migraine headache pain, sensitivity to light and sound, nausea
    • Migraine medicine that combines aspirin and acetaminophen with caffeine for an enhanced analgesic
    • Excedrin Migraine geltabs deliver a powerful formula with two pain relievers and an amplifier
    • For some, these geltabs relieve migraine pain in 30 minutes

    What Are The Acute Treatment Options For Episodic Tension

    Excedrin Migraine Pain Reliever Gel Tabs Acetaminophen Aspirin Nsaid 20 ...

    TTH can be treated with simple over-the-counter analgesics such as aspirin, acetaminophen , ibuprofen , naproxen sodium , and ketoprofen . OTC combination products that contain caffeine provide a useful alternative. Clinical trials demonstrate that the addition of caffeine to a simple analgesic significantly increases pain relief. This effect is referred to as the analgesic adjuvancy action of caffeine.

    When OTC medications do not provide adequate relief, prescription drugs can be tried. Nonsteroidal antiinflammatory agents such as naproxen sodium , 550 mg, or diflunisal , 500 mg, may succeed when OTC NSAIDs could not. Isometheptene-containing capsules are useful and produce few side effects. The butalbital-containing and caffeine-containing products are effective. Minor opioids, including codeine combinations , are also effective. Transnasal narcotics are useful for severe TTHs refractory to other treatments one must be concerned with the potential for overuse of these types of agents. In general, acute medications should not be used more than 2 or at most 3 days per week to avoid rebound headaches.

    Don’t Miss: Headache With High Blood Pressure

    What Is The Fastest Way To Reduce Inflammation In The Body

    Drink water Drinking lots of water and staying properly hydrated is probably the easiest way to reduce inflammation. If your body is getting enough water, your joints will move more freely and easily leading to less pain. Get moving Many of us have fallen into more sedentary lifestyles because of the pandemic.

    What Else Should I Know About Nsaids

    NSAIDs are best taken with food to reduce the risk of digestive problems. Alcohol should be avoided when taking NSAIDs. If taken too frequently or for long periods of time NSAIDs can also lead to medication overuse, or rebound headaches. People who have been taking NSAIDs regularly should not stop suddenly.

    Older people or those with serious health problems may have other side effects, which are seen less often, such as confusion, swelling of the face, feet, or lower legs or a decrease in urine. Children should not take aspirin, especially if they have recently had a cold or virus.

    Health care providers do not recommend taking NSAIDs if you have ulcers, esophageal reflux, kidney disease, or the triad of aspirin sensitivity, nasal polyps, and asthma.4

    You should begin no medication or supplement without first checking with your health care provider and should let them know of any other prescriptions, OTCs, and herbals you are taking to ensure there are no interactions.

    You May Like: Headache In The Temple Area

    How To Use Excedrin Extra Strength

    See also Warning section.

    If you are taking the over-the-counter product to self-treat, read all directions on the product package before taking this medication. If you have any questions, consult your pharmacist. If your doctor has prescribed this medication, take it as directed.

    Take this medication by mouth as directed by your doctor, or follow the product package directions. Drink a full glass of water with this medication unless your doctor directs you otherwise. If you are using the tablet form of this medication, do not lie down for at least 10 minutes after you have taken this drug. If upset stomach occurs, you may take it with food or milk.

    The dosage is based on your medical condition and response to treatment. Do not increase your dose or use this drug more often or for longer than directed. Do not use this product for pain lasting longer than 10 days or fever lasting more than 3 days. Use the smallest effective dose. Consult your doctor or pharmacist for more information.

    If you are taking this drug “as needed” , remember that pain medications work best if they are used as the first signs of pain occur. If you wait until the pain has worsened, the medication may not work as well.

    Consult your doctor if your condition lasts or gets worse .

    What Is Excedrin Migraine Used To Treat

    Advil, Advanced medicine for pain (commercial, 1997)

    Doctors prescribe and recommend Excedrin Migraine to ease the pain experienced with a migraine.

    Although it contains the same substances as Excedrin Extra Strength, Excedrin Migraine has different labeling and recommended dosages.

    Excedrin Migraine should be taken in lower quantities than Excedrin Extra Strength to avoid medication overuse headaches.

    Also Check: How Do You Get Migraines

    How Should I Take Excedrin Migraine

    Take Excedrin Migraine exactly as directed on the label, or as it has been prescribed by your doctor. Do not take more of Excedrin Migraine than is recommended. An overdose of acetaminophen can damage your liver or cause death.

    Take the medicine with food or milk if it makes your stomach upset.

    Adult dosage: take 2 caplets with a glass of water. If symptoms persist or worsen, ask your doctor. Do not take more than 2 caplets in 24 hours, unless directed by a doctor. For patients under 18 years of age, ask your doctor.

    Excedrin Migraine can cause unusual results with certain lab tests for glucose in the urine. Tell any doctor who treats you that you are using Excedrin Migraine.

    If you need surgery, tell the surgeon ahead of time that you are using Excedrin Migraine. You may need to stop using the medicine for a short time.

    Store Excedrin Migraine at room temperature away from moisture and heat.

    Excedrin: Aspirin Acetaminophen & Caffeine:

    Each Extra Strength Excedrin pill contains aspirin and acetaminophen . Acetaminophen is the ingredient in Tylenol. In addition to aspirin and acetaminophen, Extra Strength Excedrin contains 65 mg of caffeine.

    The manufacturer of Excedrin offers the following dosing directions:

    Adults and children 12 years and over: Take 2 tablets every 6 hours not more than 8 tablets in 24 hours

    Recommended Reading: What Is Aura With Migraine

    What Drugs And Food Should I Avoid While Taking Excedrin

    Avoid drinking alcohol. It may increase your risk of liver damage or stomach bleeding.

    Ask a doctor or pharmacist before using other medicines for pain, fever, swelling, or cold/flu symptoms. They may contain ingredients similar to acetaminophen or aspirin .

    Avoid coffee, tea, cola, energy drinks or other sources of caffeine while taking this medication. They can add to the side effects of the caffeine in the medication.

    Mechanism Of Acute Migraine Medications

    Excedrin Migraine 250 Caplets Pain Reliever Aspirin Acetaminophen NSAID ...

    Migraine pain is considered to be caused by dura mater release of CGRP, with subsequent vasodilation and neurogenic inflammation. Triptans and ergots are agonists of serotonin 5-HT1D receptors, and their activation prevents CGRP release. Agonism at 5-HT1B receptors results in vasoconstriction, which opposes the action of CGRP. Ditans are selective nontriptan oral serotonin receptor agonists, which is thought to stop plasma protein release by action of the trigeminal ganglion. 5-HT1F receptors are not present in vessels. Ditans also inhibit trigeminal nucleus caudalis. Ubrogepant and rimegepant are oral CGRP receptor antagonists.

    The American Headache Society guideline for acute treatment in 2015 summarized evidence-based assessment of acute treatments for migraine: The specific medicationstriptans and dihydroergotamine are effective , whereas effective nonspecific medications include acetaminophen, NSAIDs, opioids 1 , sumatriptan/naproxen , and the combination of acetaminophen/aspirin/caffeine also have level A evidence. Ergotamine tartrate and other forms of dihydroergotamine, ketoprofen 1, intravenous and intramuscular ketorolac 1, flurbiprofen 1, intravenous magnesium 1, and the combination of isometheptene compounds, codeine/acetaminophen1, tramadol/acetaminophen1, prochlorperazine 1, droperidol 1, chlorpromazine 1, and metoclopramide 1 are probably effective .

    Stephen D. Silberstein, in, 2007

    Recommended Reading: How Does Excedrin Migraine Work

    Search In Reviews Q& a

    4.9 out of 5 stars

    Customer Reviews, including Product Star Ratings help customers to learn more about the product and decide whether it is the right product for them.

    To calculate the overall star rating and percentage breakdown by star, we donât use a simple average. Instead, our system considers things like how recent a review is and if the reviewer bought the item on Amazon. It also analyzed reviews to verify trustworthiness.

    More articles

    Popular Articles